Ovarian Cancer

Unwanted effects of chemotherapy

Chemotherapy commonly causes unpleasant side effects, but some people have very few. Some side effects can be controlled with medicines. Almost all side effects are short-term and will gradually disappear after the treatment. 

The women we talked to often knew someone else who had had chemotherapy for cancer, or had at least heard something about it before they were diagnosed. Hair loss and sickness are common knowledge, but several women described how their preconceptions about the treatment were mistaken. 

Hair loss is a common side effect of some, but not all, of the drugs used to treat ovarian cancer. In particular, carboplatin, the most widely used of them, rarely causes hair loss. Some women we talked to lost no hair, in others the hair thinned but did not fall out completely. A woman who did not lose her hair thought that she got less sympathy from other people because they did not identify her as a cancer patient. 

Although women felt prepared that their hair might fall out, some were more upset than they expected because it changed their appearance and was a visible reminder of the illness. One young woman had thought that it would not bother her to lose her hair and was surprised to be very upset. The loss of hair from other parts of the body often took women by surprise.

Women coped with hair loss in different ways. Some cut their hair short before treatment, others had their remaining hair cut or shaved off after it started to fall out because they didn't like it coming out unevenly. A few women tried a 'cold cap' treatment during chemotherapy which sometimes prevents hair loss. Wigs were offered to those treated on the NHS and many found them satisfactory although they could be hot in summer and cold in winter.

Some women bought their own wigs, others preferred to wear hats or scarves. Some covered their heads all the time, some went bareheaded all the time and others wore their wigs or scarves only when out.  

Advice about wigs, scarves and make up is often offered through 'Look good, feel better' sessions (see 'Resources' section).

Hair that grew back after chemotherapy was sometimes a different colour, or was thicker, softer or curlier than it had been before.

Audio onlyText only
Read below

Some of the drugs used may cause nausea and vomiting but nowadays women are given anti-sickness medication (anti-emetics) to prevent or reduce this. This prevented some women from having any sickness, but others had varying amounts of nausea and vomiting. For some it was worse after the first chemotherapy treatment than after later ones, for others it got worse with each treatment. Various forms of ginger seemed to help the nausea; a nurse had advised one woman to drink American dry ginger ale (see 'Complementary approaches').

Which effect is associated with which medicine can be hard to know. Some women had constipation, which, especially in the first couple of days after treatment, can be caused by the anti-sickness medication rather than by the chemotherapy itself. Drinking lots of water and continuing to eat were seen as important in combating the constipation. A few felt very cold, had diarrhoea, mouth soreness, or weight changes. Several noted the tinny or metallic taste in their mouth which ruined the flavour of tea, coffee and wine.

The nervous system was sometimes affected, with numbness or tingling in the feet or hands, double vision, loss of high frequency hearing, headaches, dizziness or restlessness. A woman found that she could not do up her small child's buttons. Some noticed finding it hard to remember things or concentrate, which was particularly annoying if they wanted to read to distract themselves. In some the skin became dry and itchy and nails discoloured. One of the side effects of paclitaxel (Taxol) is an aching of the muscles or joints, typically three days after treatment, which several women reported. Often a steroid was given to help women cope with chemotherapy; some said that these made them feel energetic immediately after treatment or interfered with sleep. Steroids also sometimes caused puffiness or weight gain.

Many women became extremely tired and lethargic so that they slept a lot or just sat around doing very little. Because chemotherapy affects normal blood cells as well as cancer cells patients can be vulnerable to infections or become anaemic, some requiring blood transfusions. Chemotherapy can lower the number of platelets in your blood and you may bruise very easily, have nosebleeds or bleed more heavily than usual from minor cuts or grazes. If you do have any of these problems you may have to be admitted to hospital for a platelet transfusion.

Audio onlyText only
Read below

A few women had had moments when they could understand why some people decide not to continue with chemotherapy, or said that they would really not want to go through it again. Some found that complementary approaches, physical activity, buying tempting foods (such as chocolate and fruit) and continuing to eat well helped them to recuperate. A woman who felt cold during her chemotherapy said that the warmth in Majorca, where she had a holiday afterwards, helped her feel better.

Last reviewed June 2016.

Last updated January 2010.

Feedback

Please use the form below to tell us what you think of the site. We’d love to hear about how we’ve helped you, how we could improve or if you have found something that’s broken on the site.

Make a Donation to healthtalk.org





Find out more about how you can help us.

Send to a friend

Simply fill out this form and we'll send them an email